Introduction: Liquid silicone is an inert material that as minimal local tissue reaction, but it is the systemic complications, such as silicone embolism and acute respiratory distress syndrome (ARDS) that carry the highest associated morbidity. Liquid silicone is frequently used for illegal cosmetic procedures in transsexual patients, and the most common injection sites are the hips, buttocks, face and breasts.
We report a case of silicone embolism with ARDS in a nonsurgical transsexual.
Case report: A 35-year-old African non-surgical male-to-female transsexual with type 1 diabetes mellitus was admitted to the hospital complaining of dyspnea, cough and hemoptysis 2 days after illegal silicone injection in the gluteal region by nonmedical personnel. Laboratory screening showed leukocytosis. Chemistry was normal. EKG was unremarkable. Bilateral patchy alveolar infiltrates were present on the chest radiograph. Arterial blood gas analysis revealed severe hypoxemic respiratory failure.
Oxygenation worsened, the patient developed ARDS and was admitted in an intensive care unit for intubation and mechanical ventilation. Steroid therapy was started. CT scan of the chest demonstrated peripheral airspace consolidations in both lungs. Echocardiogram was normal.
Fiberoptic bronchoscopy showed hemorrhagic alveolar fluid and cytology showed polymorphonuclear leucocytes, macrophages and vacuolated deposits of silicone.
After extubation on the 10th day, the patient gradually improved with supportive care, including supplemental oxygen, antibiotics and steroid therapy.
The patient was discharged in stable condition after 21 days.
Conclusion: Silicone embolism should be suspected in patients with a history of illicit liquid silicone injections who present pulmonary symptoms.
30 Apr - 04 May 2011
European Society of Endocrinology